0
Clinical and Research News
Popular Antianxiety Herb Linked to Liver Damage
Psychiatric News
Volume 37 Number 8 page 59-59

The U.S. Food and Drug Administration is joining authorities in Canada and the European Union in an investigation of the popular herbal supplement kava (also known as kava kava or Piper methysticum). The herb is promoted to relieve stress, anxiety, and insomnia, as well as premenstrual symptoms.

European officials have received about 25 reports of moderate-to-severe liver toxicity, and the FDA has logged 38 similar reports, including liver damage severe enough to require transplant and at least one case leading to death.

The Canadian government has urged consumers not to take kava, while sales have been suspended in Switzerland and Great Britain. Germany is moving the herb from over-the-counter availability to requiring a prescription.

In the United States, the National Institutes of Health has suspended two clinical studies of the herb, and the FDA is urging clinicians to look for any connection to the herb in patients with liver failure.

So far, the FDA’s inquiry has turned up some startling findings about how Americans use the unregulated supplement. According to FDA officials, many people believe that "as a natural herb, it is perfectly harmless. It is anything but." The agency officials, commenting in a press release announcing the investigation, asked physicians across the country to review files of patients with liver toxicity to determine whether there was any connection with the herb and to question patients who present with new signs of liver failure about use of herbal supplements.

Christine Lewis Taylor, Ph.D., director of the FDA’s Office of Nutritional Products, Labeling, and Dietary Supplements, cited the cases of two 13-year-olds who were hospitalized after liver failure suspected of being caused by kava and a women who suffered both kidney and liver failure after taking in excess of 20 kava tablets a day. Another case of severe liver failure involved a woman who took up to 15 kava supplement pills a day, in addition to fluoxetine and other prescription drugs.

In a "dear doctor" letter issued February 12, Taylor urged physicians to report "any cases of hepatic toxicity that you think may be related to the use of kava-containing dietary supplements."

Adverse events should be reported to the FDA’s MedWatch program at (800) 332-1088 or on the Web at www.fda.gov/medwatch.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).